Nefazodone; Trazodone (> 50 mg)/Tramadol
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. The severity of Serotonin Syndrome varies from mild to potentially life threatening.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Ultram (tramadol) US prescribing information. Ortho-McNeil Pharmaceutical, Inc. September, 2009.
2.Oleptro (trazodone hydrochloride) US prescribing information. Angelini Labopharm Inc. November, 2012.
3.Serzone (nefazodone hydrochloride) US prescribing information. Bristol-Myers Squibb Company January, 2005.
4.Wen B, Ma L, Rodrigues AD, Zhu M. Detection of novel reactive metabolites of trazodone: evidence for CYP2D6-mediated bioactivation of m-chlorophenylpiperazine. Drug Metab Dispos 2008 May;36(5):841-50.
5.Schatzberg Alan F and Nemeroff Charles B (editors). Chapter 19 Trazodone and Nefazodone. American Psychiatric Press Textbook of Psychopharmacology, 3rd ed. 2004.
6.Kast RE. Trazodone generates m-CPP: in 2008 risks from m-CPP might outweigh benefits of trazodone. World J Biol Psychiatry 2009;10(4 Pt 2):682-5.
7.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
8.Kovaleva J, Devuyst E, De Paepe P, Verstraete A. Acute chlorophenylpiperazine overdose: a case report and review of the literature. Ther Drug Monit 2008 Jun;30(3):394-8.